This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
The use of diathermy for the purpose of raising the general body temperature has received considerable prominence in recent therapeutics. I shall report an ocular complication which occurred after this mode of fever therapy in two patients who were suffering from chronic arthritis.
REPORT OF CASES
Case 1.—Mrs. D., aged 56, had a condition diagnosed as chronic arthritis. Artificial hyperpyrexia was induced by diathermy. The temperature was raised to 41 C. (105.8 F.), and was maintained at this level for four and one-half hours.
On the following day the patient complained of slight photophobia and lacrimation of the right eye. On the second day these symptoms became aggravated. Ophthalmologic examination showed the left eye to be normal. In the right eye there was a slight pericorneal injection, particularly in the region of the upper limbus. In the cornea at 12 o'clock and about 1 mm. from the limbus, there
BERLINER ML. HERPES CORNEA OCCURRING AFTER ARTIFICIAL HYPERPYREXIA INDUCED BY DIATHERMY. Arch Ophthalmol. 1933;10(3):365–367. doi:10.1001/archopht.1933.00830040081006
Artificial Intelligence Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.